Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 147, NWS State College, PA

August 24, 2023Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 24, 2023, 11:56 PM EDT for Warren County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 11:56 PM EDT (03:56 UTC)
Expired
Aug 25, 2023, 1:00 AM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 10:45 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 24, 10:45 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
1045 PM EDT Thu Aug 24 2023

.SYNOPSIS...
A line of storms over Lake Erie and southern Michigan is
expected to move southeast and across much of PA overnight. Some
storms could be severe with damaging winds the most likely
threat. Friday looks like a humid day with only isolated storms,
mainly in the afternoon. Saturday should be less humid and
cooler, but still hold scattered afternoon showers and
thunderstorms. Sunday and Monday look slightly cooler and mainly
dry.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
Storms over LE, now, but have no punch to them. The best
thermodynamics remain west of the CWA, even for the next 2 hrs
as the first storms should enter the NWrn couple counties of our
CWA. Latest SPC SVR Watch comes right up to the border, and that
seems reasonable looking at the most recent SPC mesoanalysis
graphics. Our area is certainly more stable in the low levels
than all of CLE's and most of PBZ's warning areas. Cells headed
for wrn NY are weaker, but deep layer shear is still progged to
be respectable at 30-35KT over our nrn/wrn counties in the next
few hours. We will continue to monitor the progression of the
huge complex over MI. The latest progs from RAP and HRRR pull
that complex mainly to the south and into the inflow where
70-75F dewpoints live (OH and far wrn PA). This seems like a
reasonable expectation, given our relatively low current
dewpoints (65-69F) in our wrn counties. A slight bulge in EHI is
seen over Warren Co at this point, so there is still a small chc
of a spinning storm. Will continue the course for this update,
as timing and intensity of precip are on track.

Prev...
First inklings of storms (some severe) back over central Lower
Michigan and near MKE. If those cells are the beginning of the
anticipated MCS, they are perhaps just 1-2hrs ahead of schedule
to make it into our nrn counties. Local radar is very quiet with
the heaviest of our showers (no TS) moving S out of the CWA at 7
PM. Due to nebulous and haphazard forcing for the next few
hours, we'll maintain 20-30 PoPs for all of the area. But, most
places should stay dry or only see a sprinkle or two. Still very
interesting to watch how this potential event unfolds. Local
sfc/llvl stability is weak, but has been in place for quite a
while. Dewpoints have risen a few degs F over the last couple of
hours. Will hold onto all wording of poss svr and heavy
rain/flooding for the time being. The flooding threat may be
more across the N than W if some storms can line up and train
across the nrn mtns. The anticipated line/bow of storms trailing
south of the weak sfc low slated to move in from the W overnight
will be moving pretty fast to make any prolonged heavy rain
which could hold the potential for flooding. This is especially
true since we have had very little rain over the past several
days. It's been since the 18th that we had more than a half of
an inch of rain anywhere in our CWA (a stripe from UNV to IPT
and to the NE).

Prev...
Convergence along nose of a weakening 850 mb speed max
is maintaining patchy light drizzle and isolated pockets of
light rain over eastern third of central PA early this
afternoon. Shortwave responsible for most of the forcing for
upward vertical motion is exiting to the southeast, with a lull
in the isolated shower activity expected for most into this
evening. Most of this time will be relatively rain free, but
given nearly saturated soundings in the 0-2km layer, combined
with an upsloping southeast flow, we can't rule out some
occasional patchy drizzle across central and eastern areas.

Main concern remains convective potential late tonight into
early Friday and associated severe wx risk and heavy rain
potential. Model consensus tracks a fast- moving shortwave
from the GLAKS late tonight which may erode capping enough for
a possible MCS across Western PA tonight. Deep layer moisture
pools in this area, with PW in excess of 2"+ over the
Alleghenies overnight. CAMs remain rather divergent, but with
moisture pooling strongly over the Alleghenies, it appears the
main heavy rainfall threat will be focused there. Still some
indications of potentially strong to severe storms reaching
western and central PA counties mainly from midnight through 4AM
accompanying the MCS. If convection were to remain somewhat
surface based, updraft helicity fields even support the
possibility of a isolated tornado in the vicinity of the NY/PA
border (NW PA) where progged low level shear is highest at the
intersection of the low level jet and the surface warm front.
Elsewhere, the severe weather threat looks low in the stable air
across the eastern half of the state. However, ensemble plumes
support a good chance of elevated convection in this part of the
state tonight associated with strong warm advection at the nose
of the low level jet.

Ensemble plumes indicate most likely areal average rainfall
tonight in the 0.25 to 0.50 inch range. However, +2SD pwats
will likely support torrential downpours with any tstorms and
the latest HREF supports localized totals of 3+ inches over
northern PA, where WPC currently highlights a slight risk of
flash flooding.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY/...
Front exits my south/southeastern counties early Friday morning
with gradual deep layer drying throughout the morning and into
the afternoon. Still expect fairly considerable cloud cover on
Friday however, with sfc dewpoints slow to fall, waiting for
secondary boundary to drop across the region Friday night into
Saturday morning. Saturday should feature plenty of sunshine and
lower humidity as high pressure noses into the region from
Ontario.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
As the upper-level ridge continues to retrograde we can expect
to see slightly below average temperatures and somewhat wet
conditions across the Commonwealth for the extended period. By
sunday the 500mb ridge will be confined to the four corner
region of the western United States and allow for an amplifying
trough to progress through Pennsylvania from the north on
Tuesday into Wednesday.

Sunday is expected to be dry with max expected temperatures to
be in the low 70s to the north east and reach 80 in the
Susquehanna valley. A short-wave will pass overhead Monday and
bring a slight chance of rain to the area during the afternoon
hours before the main trough propagates through. Tuesday
into Wednesday may hold some heavier showers and thunderstorms,
but the flow of best moisture from the S/E will be meager and
may not line up with the approach/passage of the trough and cold
front moving down from the Upper Midwest/Great Lakes.

Additionally, some uncertainty remains in the guidance for what
temperatures will be like at the end of the extended period.
Temps will all depend on how quickly the ridge rebuilds over the
midwest. As a result, decided to stick with the NBM for
temperatures for the end of next week.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
A line of thunderstorms that is currently developing over
Michigan will impact the area overnight. Current thinking is
that the line should approach BFD around 05Z and then continue
pushing southeastward through the night, but the exact timing
is still somewhat uncertain. Gusty winds and heavy downpours
will be the main threats with these storms.

While VFR conditions will be possible for a few more hours, cigs
will lower ahead of the approaching thunderstorms to MVFR/IFR.
Ceilings will likely stay MVFR for most locations through the
morning with a few lingering showers, but southern sites could
see low VFR conditions return later in the day.

Outlook...

Sat...Showers/t-storms possible in the afternoon.

Sun-Tue...VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Dangelo
NEAR TERM...DeVoir/Fitzgerald/Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Bauco/Bowen
AVIATION...Bauco
Hazardous weather outlook, Aug 24, 5:51 AM EDT, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
551 AM EDT Thu Aug 24 2023

PAZ036-063>066-251000-
Franklin-Cumberland-Adams-York-Lancaster-
551 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms with gusty winds are possible
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-251000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
551 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds, hail and torrential
downpours are possible in some locations tonight, especially across
the northwest corner of the state.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-046-049>053-056>059-251000-
Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Schuylkill-Lebanon-
551 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy showers and thunderstorms are possible tonight, which could
result in flooding in a few locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 11:43 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
1143 PM EDT Thu Aug 24 2023

PAZ004-005-250445-
McKean PA-Warren PA-
1143 PM EDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT WARREN AND NORTHWESTERN MCKEAN
COUNTIES THROUGH 1245 AM EDT...

At 1140 PM EDT, Doppler radar showed a wide area of thunderstorms
developing over the region. A line of storms moving on-shore from
Lake Erie could produce strong wind gusts.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warren, Bradford, Sheffield, Columbus, Youngsville, Wetmore, Russell,
Spring Creek, Scandia, Lottsville, Ludlow, Marshburg, Grand Valley,
Warren South, Garland, Kinzua Dam, Chapman State Park, Tidioute,
Sugar Grove and Starbrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7961 4200 7861 4162 7892 4163 7961
TIME...MOT...LOC 0340Z 327DEG 19KT 4214 7964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:43 PM EDTSpecial Weather StatementCTPWarren62 min
Aug 25, 12:46 AM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Warren44 min
Aug 25, 1:09 AM EDTSpecial Weather StatementCTPCambria, Clearfield36 min
Aug 25, 1:16 AM EDTSpecial Weather StatementCTPCameron, Potter29 min
Aug 25, 1:31 AM EDTSpecial Weather StatementCTPWarren29 min
Aug 25, 1:39 AM EDTSevere Thunderstorm WarningCTPSomerset66 min
Aug 25, 2:12 AM EDTSpecial Weather StatementCTPCambria, Clearfield, Somerset63 min
Aug 25, 2:40 AM EDTSevere Thunderstorm Warning Considerable damage threatCTPSomerset50 min
Aug 25, 3:12 AM EDTSpecial Weather StatementCTPBedford48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.